Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 200, NWS Springfield, MO

September 23, 2000McDonald County, Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 23, 2000, 6:02 PM CDT for McDonald County, Newton County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2000, 6:02 PM CDT (23:02 UTC)
Expired
Sep 23, 2000, 6:45 PM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 232304
SVRSGF
MOC119-145-232345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT SAT SEP 23 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI
  MCDONALD COUNTY IN SOUTHWEST MISSOURI

* UNTIL 645 PM CDT

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF ANDERSON...OR 12 MILES
  NORTHWEST OF PINEVILLE...MOVING NORTHEAST AT 40 MPH. THIS SEVERE
  THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN
  EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NEOSHO BY 615 PM CDT.
   LEAWOOD...SAGINAW...SHOAL CREEK DRIVE BY 620 PM CDT.
   DIAMOND...FAIRVIEW...GRANBY BY 630 PM CDT.

THE TOWNS OF STARK CITY...NEWTONIA...RITCHEY AND WENTWORTH ARE ALSO
IN THE PATH OF THIS STORM.

IF SEVER"E WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN.

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:50 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 23, 2:50 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT SAT SEP 23 2000

SHORT TERM PROBLEMS ARE THE CHANCES FOR REDEVELOPMENT OF CONVECTION
ALONG STRONG COLD FRONT THIS AFTERNOON. IN LATER PERIODS...
FORECAST CHALLENGES ARE OVERRUNNING RAINFALL POTENTIAL AND
TEMPERATURES.

COLD FRONT EXTENDS FROM NEAR KSTL TO JUST NORTH OF KJLN TO JUST SOUTH
OF KBVO. SFC WAVE OVER NORTHEAST OKLAHOMA IS HOLDING THE FRONT UP
OVER SOUTHWEST MO AND OK. THERMAL AND THETA-E RIDGES EXTEND FROM
EASTERN OK INTO EXTREME SOUTHWEST MO. CLOUDS FROM MORNING CONVECTION
LIMITED INSTABILITY INITIALLY...BUT NOW WITH LARGE BREAKS SOUTH OF I-
44...ATMOSPHERE DESTABILIZING WITH SFC HEATING AND SOME LOW LEVEL
MOISTURE ADVECTION. IF TEMPERATURE CAN GET INTO THE LOW TO MID 80S...
SFC BASED CONVECTION STILL POSSIBLE...WITH BEST CHANCE IN SOUTHWEST
MO COUNTIES. WILL WATCH SHORT TERM TRENDS AND ADJUST WORDING IN THE
NEW ZFP ACCORDINGLY.

MODELS HAVING SOME TROUBLE WITH FRONTAL BOUNDARY MOVEMENT THROUGH
18Z. IN GENERAL MODEL GUIDANCE PUSHING FRONT THROUGH THE AREA A BIT
TOO QUICKLY. MODELS ALL GENERALLY SIMILAR...BUT WILL FOLLOW 12Z ETA
AMD MESO ETA FOR FRONTAL BOUNDARY POSITIONS...MAKING SMALL
ADJUSTMENTS IN THE SHORT TERM.

LOW ALONG FRONT NOW IN NORTHEAST OK EXPECTED TO SLOWLY PUSH ACROSS
NORTHERN AR TONIGHT TO NEAR THE MO BOOTHEEL BY 12Z SUNDAY. FRONT
HANGS UP FROM WESTERN TN TO CNTRL TX THROUGH SUNDAY BEFORE FINALLY
PUSHING OUT OF THE REGION SUNDAY NIGHT/MONDAY MORNING AS STRONG 5H
SHORTWAVES MOVES EAST THROUGH MO. AS ADVERTISED BY PREVIOUS MODEL
RUNS...OVERRUNNING SITUATION SETS UP OVER THE FORECAST AREA LATE
TONIGHT/SUNDAY THROUGH MONDAY MORNING. NOT PLANNING ON ANY MAJOR
CHANGES TO GOING FORECASTS. ELEVATED INSTABILITY PRESENT IN MODEL
SOUNDINGS BEHIND THE FRONT...SO WOULDN'T BE SURPRISED BY ELEVATED
CONVECTION IN SOUTH CNTRL MO THROUGH SUNDAY. HIGHEST QPF IS NEAR AND
JUST SOUTH OF THE AR BORDER...INITIALLY WITH CONVECTION THAT FIRES UP
TONIGHT...AND THEN WITH OVERUNNING RAIN. WILL KEEP HIGHEST RAIN
CHANCES IN THE SOUTHERN COUNTIES...BUT WILL KEEP LIKELY TO
CATEGORICAL POPS IN ALL COUNTIES THROUGH SUNDAY NIGHT BEFORE TAPERING
OFF WEST TO EAST ON MONDAY. NOGAPS/OLD MRF STILL LOOK DRY AND COOL
TUESDAY-THURSDAY.

NOT CONSIDERING A FLASH FLOOD WATCH ATTM. LOOKS LIKE THAT OVERALL...
HEAVIEST RAIN WILL FALL ALONG AR BORDER...ESPECIALLY SOUTH CNTRL
MO...WHERE IT HAS BEEN VERY DRY. FUTURE SHIFTS WILL NEED TO CONTINUE
TO MONITOR RAINFALL TRENDS.

PRELIMINARY GUIDANCE:

FCSTID = 26/DSA
SGF   58  61  48  60 /  60  80  80  60
JLN   56  60  47  60 /  70  80  60  40
UNO   61  63  50  60 /  60  80  80  70
VIH   54  56  46  58 /  60  70  70  40

.SGF...
MO...NONE.
KS...NONE.

In the hours before

Special weather statement, Sep 23, 1:00 PM CDT, 5 hours 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT SEP 23 2000

...STRONG TO ISOLATED SEVERE THUNDERSTORMS POSSIBLE IN COUNTIES ALONG
AND SOUTH OF INTERSTATE 44 LATE THIS AFTERNOON AND EARLY THIS
EVENING...

A STRONG COLD FRONT THAT EXTENDS FROM NEAR SAINT LOUIS TO CHANUTE
KANSAS WILL SLOWLY MOVE SOUTHEAST THROUGH THE MISSOURI OZARKS LATE
TODAY AND TONIGHT. WIDESPREAD LOW CLOUDS ACROSS THE REGION HAVE KEPT
THE ATMOSPHERE STABLE THROUGH EARLY AFTERNOON. SIGNIFICANT BREAKS
IN THE CLOUDS ALONG WITH ABUNDANT LOW LEVEL MOISTURE WILL ALLOW THE
ATMOSPHERE TO DESTABILIZE IN COUNTIES ALONG AND SOUTH OF INTERSTATE
44. STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE IN
THESE AREAS LATE THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN
THREAT WITH ANY ISOLATED SEVERE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

BECAUSE OF THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT...
WEATHER RELATED ACTIVATION FOR SPOTTERS AND EMERGENCY MANAGERS IS
NOT ANTICIPATED. HOWEVER...CONDITIONS SHOULD BE MONITORED FOR FUTURE
DEVELOPMENT.

...OUTLOOK FOR SUNDAY THROUGH WEDNESDAY...
WIDESPREAD LIGHT TO MODERATE RAIN WILL OCCUR SUNDAY AND SUNDAY NIGHT
BEFORE ENDING MONDAY. DRY CONDITIONS ARE THEN EXPECTED FOR TUESDAY
AND WEDNESDAY.

DSA

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.